Skip to main content

A Gentzen- or Beth-type system, a practical decision procedure and a constructive completeness proof for the counterfactual logics VC and VCS

  • H. C. M. de Swart (a1)

In [1] and [2] D. Lewis formulates his counterfactual logic VC as follows. The language contains the connectives ∧, ∨, ⊃, ¬ and the binary connective ≤. AB is read as “A is at least as possible as B”. The following connectives are defined in terms of ≤.

A < B: = ¬(BA) (it is more possible that A than that B).

A ≔ ¬(⊥ ≤ A) (⊥ is the false formula; A is possible).

A ≔ ⊥ ≤ ¬A (A is necessary).

(if A were the case, then B would be the case).

(if A were the case, then B might be the case).

and are two counterfactual conditional operators. (AB) iff ¬(A ¬B).

The following axiom system VC is presented by D. Lewis in [1] and [2]: V: (1) Truthfunctional classical propositional calculus.

Hide All
[1]Lewis, D., Counterfactuals, Harvard University Press, Cambridge, Massachusetts, 1976.
[2]Lewis, D., Counterfactuals and comparative possibility, Journal of Philosophical Logic, vol. 2 (1973), pp. 418446.
[3]de Swart, H. C. M., Another intuitionistic completeness proof, this Journal, vol. 41, no. 3 (1976), pp. 644662.
[4]de Swart, H. C. M., Gentzen-type systems for C, K and several extensions of C and K: Constructive completeness proofs and practical decision procedures for these systems, Logique et Analyse, vol. 23 (1980), pp. 263284.
[5]Fitting, M., Intuitionistic Logic, Model theory and forcing, North-Holland, Amsterdam, 1969.
[6]Kripke, S. A., Semantical analysis of modal logic. I, Normal modal propositional calculi, Zeitschrift für mathematische Logik und Grundlagen der Mathematik, Band 9, (1963), pp. 6796.
[7]Stalnaker, R. and Thomason, R., A semantic analysis of conditional logic, Theoria, vol. 36 (1970), pp. 2342.
[8]Thomason, R., A Fitch-style formulation of conditional logic, Logique et Analyse, vol. 13 (1970), pp. 397412.
[9]Thomason, R., Decidability in the logic of conditionals, The logical enterprise, (Anderson, A. R., Marcus, R. B. and Martin, R. M., Editors), Yale University Press, New Haven, 1975.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 5 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 20th September 2018. This data will be updated every 24 hours.